Hail, Wichita
- When
- April 2, 4:41 AM CST
- Where
- Wichita County, Iowa Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.950, -98.670
The report was relayed by amateur radio.
A bi-modal (in time) severe weather episode occurred across Oklahoma and western-north Texas from the evening of the 1st into the early morning of the 2nd. An initial bout of activity featured scattered supercell thunderstorms across north-central Oklahoma and the Red River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A bi-modal (in time) severe weather episode occurred across Oklahoma and western-north Texas from the evening of the 1st into the early morning of the 2nd. An initial bout of activity featured scattered supercell thunderstorms across north-central Oklahoma and the Red River Valley. Persistent low stratus into the afternoon of the 1st led to a narrow warm sector by the early evening, with supercell thunderstorms displaying a slightly elevated character. These thunderstorms produced large hail before weakening quickly. As the main (strong) upper trough spread eastward into the early morning hours, additional thunderstorms developed along an advancing cold front. This linear band of thunderstorms produced only intermittent reports of large hail and wind damage despite a strongly sheared and unstable boundary layer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 12:42 AM CST, 3 hours 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 142 AM CDT Wed Apr 2 2025 ...New NEAR TERM, SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 140 AM CDT Wed Apr 2 2025 - Severe thunderstorms possible through the morning and again overnight into Thursday. Large hail, damaging winds and a tornado risk will exist with strongest storms. - Elevated fire weather conditions possible this afternoon in western OK and western north TX. - Shower and thunderstorm chances continue into the weekend. Strong to severe storms will remain possible through at least the end of the week. && .NEAR TERM... (Today and tonight) Issued at 140 AM CDT Wed Apr 2 2025 A cold front will continue to move across the area through the morning hours. Moisture continues to advect northward across the area with mid 60s dewpoints as far north as the KS-OK border early this morning and upper 60s/around 70 dewpoints in southern parts of the fa. As the front interacts with this moist airmass, at least some thunderstorms are expected to develop along the cold front. Some models are also showing some storms developing in the warm, moist sector ahead of the dryline and south of the front. There is currently a strong cap so amount/extent of storms and whether they are surface based or not are questions but some models show the cap eroding a bit as the early morning hours progress. The moist, unstable airmass will make severe storms possible. Large/very large hail and damaging winds will be possible. If storms can become surface based, then tornadoes will also be possible, especially with any discrete supercells. The chances for showers/storms will diminish later this morning. Another round of showers/storms is expected again later this evening and overnight as a warm front lifts north into parts of the fa. Moist airmass advecting northward with the WAA will aid in the shower/storm development. The highest chances will be generally along/south of I-40 with this round. Strong/severe storms will be possible again tonight into Thursday with large hail and damaging winds the main concerns. Despite the rain chances, elevated fire weather conditions will be possible this afternoon in parts of western OK and western north TX that do not receive any rainfall today. Drier air will move into this area behind the front leading to low RH (10-15%). The low RH, mild temperatures, somewhat breezy winds and dry vegetation will lead to the elevated conditions. && .SHORT TERM... (Thursday through Friday night) Issued at 140 AM CDT Wed Apr 2 2025 Southwest flow aloft will continue Thursday and Friday continuing the wet pattern across the area. Showers/storms Wednesday night will continue through the day on Thursday with lingering potential for severe storms. This round of showers/storms is expected to diminish Thursday afternoon/evening. Another round with rain chances becoming widespread again is expected to begin Thursday night/early Friday and continue into Friday night as impulses continue to move through the flow. Some of these storms could become strong to severe as well. && .LONG TERM... (Saturday through Tuesday) Issued at 140 AM CDT Wed Apr 2 2025 Models show main upper trough finally shifting east of the area late this weekend/early next week. At the sfc, a cold front moves across the area Fri night/Saturday with colder air moving into the region. Showers/storms will continue across the fa Saturday with precipitation chances slowly ending Sat. night/Sunday. By the end of the weekend several inches of rain are expected across portions of the fa, with the highest amounts expected to be generally in SE parts of the fa. The lowest amounts are currently expected across western and northern parts of the area with half an inch to an inch of rain possible over the several days. With the cold air moving into the region, some snow could also mix with the rain in western parts of the area Saturday night before the precipitation ends but no impacts are expected from the snow. The colder air will lead to a cool/cold weekend with well below average temperatures. On Saturday, highs are expected to range from the upper 40s (NW OK) to low 60s (SE OK). Highs will be in the 50s Sunday. Unfortunately we are not done with the freezing temperatures. Low temperatures at or below freezing are expected across the NW third or so of the fa both Saturday and Sunday nights. Models show generally NW flow aloft next week leading to a dry forecast into at least the middle of next week. Temperatures are also expected to gradually warm after the weekend but remain cool/mild for at least the first half of the work week. && .AVIATION... (06Z TAFS) Issued at 1233 AM CDT Wed Apr 2 2025 A cold front/northwest wind shift across northwest Oklahoma will continue to advance to the east tonight. Winds will briefly turn to the northwest before becoming backing toward the west behind the cold front. Ahead of the front, gusty southerly winds and low- level wind shear (LLWS) will continue. Scattered showers and thunderstorms are expected along and ahead of the cold front from approximately 08 through 13Z. PROB30s were included in the terminals most likely to be impacted. Gusty winds and reduced visibility are possible in the most intense storms. Winds will become light toward the end of the TAF period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 51 62 50 / 0 50 50 60 Hobart OK 74 49 67 48 / 0 50 20 70 Wichita Falls TX 79 52 66 51 / 0 70 40 80 Gage OK 70 44 67 44 / 0 60 20 60 Ponca City OK 72 49 63 48 / 0 30 50 30 Durant OK 82 57 69 58 / 50 80 90 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...25 SHORT TERM...25 LONG TERM....25 AVIATION...10
Preliminary Local Storm Report
National Weather Service Norman OK
455 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM Hail 1 W Lake Ellsworth 34.82N 98.37W
04/02/2025 E1.00 Inch Comanche OK Fire Dept/Rescue
&&
EMPreliminary Local Storm Report
National Weather Service Norman OK
500 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM Hail 1 W Lake Ellsworth 34.82N 98.37W
04/02/2025 E1.25 Inch Comanche OK Public
Report from mPING: Half Dollar (1.25 in.).
&&Preliminary Local Storm Report
National Weather Service Norman OK
513 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM Tstm Wnd Gst 3 NNW Stillwater 36.16N 97.09W
04/02/2025 M60 MPH Payne OK ASOS
&&
EMPreliminary Local Storm Report
National Weather Service Norman OK
529 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM Tstm Wnd Gst 2 W Moore 35.33N 97.53W
04/02/2025 E60 MPH Cleveland OK Trained Spotter
&&
EMSpecial Weather Statement
National Weather Service Norman OK
530 AM CDT Wed Apr 2 2025
OKZ037-044-TXZ086-090-021100-
Tillman OK-Cotton OK-Clay TX-Wichita TX-
530 AM CDT Wed Apr 2 2025
...A strong thunderstorm will impact portions of southwestern Cotton,
southeastern Tillman, northwestern Clay and Wichita Counties through
600 AM CDT...
At 529 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iowa Park, moving east at 65 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iowa Park, Cookietown, Grandfield, Sheppard AFB, Pleasant Valley,
Burkburnett, Dean, Jolly, Wichita Falls, Charlie, Cashion, Randlett,
and Devol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3419 9882 3432 9844 3385 9817 3383 9882
3383 9895
TIME...MOT...LOC 1029Z 263DEG 55KT 3399 9873
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SIXPreliminary Local Storm Report
National Weather Service Norman OK
531 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM Hail 4 SW Stanley Draper Lak 35.32N 97.41W
04/02/2025 E1.75 Inch Cleveland OK Public
Report from mPING: Golf Ball (1.75 in.).
&&The Altus AFB radar (KFDR), 54 km away, was scanning. The volume nearest the first event began at 10:43 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The report was relayed by amateur radio.
Sheppard Air Force Base (KSPS) observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254324, 1254325, 1254326.